Been given Prozac for anxiety. I've heard it can cause tinnitus and it can be permanent, scared to take it. What are the chances of getting Tinnitus from it and do side effects usually subside, I've heard Prozac is ototoxic and can even cause deafness and damage your body?
Prozac and tinnitus?
Question posted by james989 on 29 March 2012
Last updated on 2 April 2020 by WildcatVet
Yes, tinnitus is a side effect that can be experienced by less than 10% of users and that usually resolves within just a few days to a week or two. In some cases it can be more prolonged or become permanent so it's important to report this side effect to your health care provider just as you should be reporting any side effects when starting a new medication.
I had tinnitus for 2.5 years due to an ear infection that caused hearing loss. Eventually my tinnitus resolved 99% to the point I can hardly hear it in a silent room. Some drugs cause my tinnitus to return, but whenever I have had this happen, I've stopped the drug and the tinnitus has receded in 1-2 days. I took Prozac 5mg for 4 days and on day 3 my tinnitus returned fairly loudly. I stopped the Prozac, and it took about 8 days for my tinnitus to resolve. I was alarmed at first when my tinnitus wasn't fading in the first few days. I was googling to see if other people had this happen and how long I could expect the tinnitus to last. Happily, my tinnitus did resolve -- it just took a little longer because of Prozac's long half life. Sharing for others who might be experiencing anything similar and come across this page.
There are many causes of tinnitus, and not all of them are drug related. If you are having problems with tinnitus, I would go see an ENT (ear, nose and throat) doctor and discuss your medications, and also what health conditions you have at this point. I have tinnitus, and it is caused by fibromyalgia. There is nothing that they can do for me.
Good luck, and I hope that you find your answers.
Thanks for your replies everybody.
I had a friend who got permanent tinnitus from the drug or so he claimed which wasn't helped by letting my anxious mind spend hours crawling the net about Prozac side effects.
I don't suffer with depression, I was given it more for anxiety.
Any more replies and views I would really appreciate :)
I was on prozac for over 20 years. I would be remiss if I did not tell you that I did experience tinnitus occasionally, but I also have hearing problems and can't hear certain levels of sound at all. But that issue with hearing was all childhood based.
As a retired RN and prozac professional, try the prozac as your doc advised. And James, don't believe everything people say or you read. You might not be on the right site. The nih.gov or nimh.gov are valuable resources for health questions and other issues.
The Sweet Hippie,
I will give you the link about prozac below including side effects... Mary
Hello james989. No. Prozac does not cause or contribute to cause Tinnitus. I hope that you do well on the drug. Regards, pledge
- Prozac uses and safety info
- Prozac information for Healthcare Professionals (includes dosage details)
- Side effects of Prozac (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.